Neonatal toxicity following maternal citalopram treatment

Georgios Eleftheriou, Raffaella Butera, Federica Cotti Cottini, Maurizio Bonati, Marialuisa Farina

Research output: Contribution to journalArticle

4 Citations (Scopus)

Abstract

Late gestational exposure to citalopram, may be associated with a neonatal toxicity syndrome with immediate onset at birth or soon after birth and sometimes may be mistaken for neonatal withdrawal syndrome. A 3860 g infant was delivered at 40 weeks gestation. The mother had been taking citalopram 20 mg/day until the day of delivery. Fifteen minutes after birth, the baby became hypertonic. Neonatal serotonin toxicity due to citalopram seems the most likely mechanism, though an important differential diagnosis is a citalopram withdrawal syndrome. We suggest the hypothesis that neonatal withdrawal syndrome may follow citalopram serotonin toxicity.

Original languageEnglish
Pages (from-to)362-366
Number of pages5
JournalFetal and Pediatric Pathology
Volume32
Issue number5
DOIs
Publication statusPublished - Oct 2013

Fingerprint

Citalopram
Mothers
Neonatal Abstinence Syndrome
Parturition
Serotonin
Therapeutics
Differential Diagnosis
Pregnancy

Keywords

  • Citalopram
  • Neonatal serotonin toxicity
  • Neonatal withdrawal syndrome

ASJC Scopus subject areas

  • Pathology and Forensic Medicine
  • Pediatrics, Perinatology, and Child Health

Cite this

Neonatal toxicity following maternal citalopram treatment. / Eleftheriou, Georgios; Butera, Raffaella; Cotti Cottini, Federica; Bonati, Maurizio; Farina, Marialuisa.

In: Fetal and Pediatric Pathology, Vol. 32, No. 5, 10.2013, p. 362-366.

Research output: Contribution to journalArticle

Eleftheriou, G, Butera, R, Cotti Cottini, F, Bonati, M & Farina, M 2013, 'Neonatal toxicity following maternal citalopram treatment', Fetal and Pediatric Pathology, vol. 32, no. 5, pp. 362-366. https://doi.org/10.3109/15513815.2013.768743
Eleftheriou, Georgios ; Butera, Raffaella ; Cotti Cottini, Federica ; Bonati, Maurizio ; Farina, Marialuisa. / Neonatal toxicity following maternal citalopram treatment. In: Fetal and Pediatric Pathology. 2013 ; Vol. 32, No. 5. pp. 362-366.
@article{f161d38028e943bc83b8e3146e733abe,
title = "Neonatal toxicity following maternal citalopram treatment",
abstract = "Late gestational exposure to citalopram, may be associated with a neonatal toxicity syndrome with immediate onset at birth or soon after birth and sometimes may be mistaken for neonatal withdrawal syndrome. A 3860 g infant was delivered at 40 weeks gestation. The mother had been taking citalopram 20 mg/day until the day of delivery. Fifteen minutes after birth, the baby became hypertonic. Neonatal serotonin toxicity due to citalopram seems the most likely mechanism, though an important differential diagnosis is a citalopram withdrawal syndrome. We suggest the hypothesis that neonatal withdrawal syndrome may follow citalopram serotonin toxicity.",
keywords = "Citalopram, Neonatal serotonin toxicity, Neonatal withdrawal syndrome",
author = "Georgios Eleftheriou and Raffaella Butera and {Cotti Cottini}, Federica and Maurizio Bonati and Marialuisa Farina",
year = "2013",
month = "10",
doi = "10.3109/15513815.2013.768743",
language = "English",
volume = "32",
pages = "362--366",
journal = "Fetal and Pediatric Pathology",
issn = "1551-3815",
publisher = "Informa Healthcare",
number = "5",

}

TY - JOUR

T1 - Neonatal toxicity following maternal citalopram treatment

AU - Eleftheriou, Georgios

AU - Butera, Raffaella

AU - Cotti Cottini, Federica

AU - Bonati, Maurizio

AU - Farina, Marialuisa

PY - 2013/10

Y1 - 2013/10

N2 - Late gestational exposure to citalopram, may be associated with a neonatal toxicity syndrome with immediate onset at birth or soon after birth and sometimes may be mistaken for neonatal withdrawal syndrome. A 3860 g infant was delivered at 40 weeks gestation. The mother had been taking citalopram 20 mg/day until the day of delivery. Fifteen minutes after birth, the baby became hypertonic. Neonatal serotonin toxicity due to citalopram seems the most likely mechanism, though an important differential diagnosis is a citalopram withdrawal syndrome. We suggest the hypothesis that neonatal withdrawal syndrome may follow citalopram serotonin toxicity.

AB - Late gestational exposure to citalopram, may be associated with a neonatal toxicity syndrome with immediate onset at birth or soon after birth and sometimes may be mistaken for neonatal withdrawal syndrome. A 3860 g infant was delivered at 40 weeks gestation. The mother had been taking citalopram 20 mg/day until the day of delivery. Fifteen minutes after birth, the baby became hypertonic. Neonatal serotonin toxicity due to citalopram seems the most likely mechanism, though an important differential diagnosis is a citalopram withdrawal syndrome. We suggest the hypothesis that neonatal withdrawal syndrome may follow citalopram serotonin toxicity.

KW - Citalopram

KW - Neonatal serotonin toxicity

KW - Neonatal withdrawal syndrome

UR - http://www.scopus.com/inward/record.url?scp=84882977480&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84882977480&partnerID=8YFLogxK

U2 - 10.3109/15513815.2013.768743

DO - 10.3109/15513815.2013.768743

M3 - Article

VL - 32

SP - 362

EP - 366

JO - Fetal and Pediatric Pathology

JF - Fetal and Pediatric Pathology

SN - 1551-3815

IS - 5

ER -